Case Study Cardiopulmonary Complications of Eyedrops
A 61-year-old man with congenital heart disease and a history of chronic congestive heart failure was seen by an ophthalmologist for a routine eye examination. In general, the patient's health was reasonable and cardiac output was well compensated. During the examination, the physician found that the patient had open-angle glaucoma that required treatment to reduce the pressure in the eye. The ophthalmologist prescribed one eye-drop twice daily in each eye. Several months later the patient began to gain weight, became dyspneic and complained of "asthmatic attacks." An examination showed bronchospasm and severe congestive heart failure with a slow ventricular rate. Gastrointestinal function was normal. The eyedrops were stopped and the patient's condition stabilized. Is it possible that the eyedrops were responsible for the development of cardiopulmonary complications, and if so, what is a likely offending drug?
Answer: The finding that the patient's symptoms subsided after terminating the treatment certainly implicates the eyedrops in precipitating the congestive heart failure. Although it is unusual to absorb enough drug through the eye to produce systemic effects, it does happen and physicians should be aware of it. The usual classes of drugs used to treat open-angle glaucoma include the carbonic anhy-drase inhibitors (e.g., acetazolamide), cholinergic miotic agents (e.g., pilocarpine), p-adrenoceptor antagonists (e.g., timolol), and epinephrinelike drugs. Acetazolamide is unlikely to be the offending agent because it is usually administered orally. The clinical symptoms in this patient, including the bronchocon-striction and slow heart rate, are not consistent with the actions of epinephrine, which would be expected to cause bronchodilation and an increase in heart rate.
Pilocarpine, a naturally occurring cholino-mimetic, and timolol, a p-blocking agent, both should be considered. Pilocarpine, because of its agonistic effect at muscarinic receptors, can cause bronchoconstriction and precipitate an asthmatic attack; p-blockers, such as timolol, should always be used with caution in an asthmatic patient and are known to worsen symptoms in some individuals with congestive heart failure. The weight gain in this patient, due to edema, and the dyspnea, due to pulmonary congestion, are classic signs of congestive heart failure and can be caused in a susceptible individual by a p-blocker. The slow heart rate is also consistent with either a p-blocker or use of pilo-carpine. One might have expected gastrointestinal disturbances if the reaction to the glaucoma medication was due to the systemic accumulation of pi-locarpine. All in all, the most likely choice is a p-blocker, and a different class of drug should be used to treat the glaucoma in this patient.
Was this article helpful?
Find out why long exhausting workouts may do more harm than good. Most of the body-building workout and diet regimens out there are designed for the guys that gain muscle and fat easily. They focus on eating less and working out more in order to cut the excess fat from their bodies while adding needed muscle tone.